Flash Flood, St. Louis
- When
- August 1, 11:55 PM CST to August 2, 4:00 AM CST
- Where
- St. Louis County, 0.87 mi WNW of North Hibbing to 0.22 mi S of Hibbing
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 47.433, -92.948
Training thunderstorms caused many streets in Hibbing to be inundated with water.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Training thunderstorms caused many streets in Hibbing to be inundated with water.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 1, 11:20 PM CST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 1220 AM CDT MON AUG 2 2010 .AVIATION...06Z TAFS PLENTY OF MOISTURE...A WARM FRONT...LOW LEVEL JET...AND AN UPPER LEVEL DISTURBANCE WERE ALL CONTRIBUTING TO SHOWERS AND THUNDERSTORMS OVER MUCH OF THE NORTHLAND THIS EVENING. SHOWERS AND STORMS WILL CONTINUE OVERNIGHT...BUT THEY WILL GRADUALLY DIMINISH FROM WEST TO EAST. CEILINGS AND VSBYS WILL DROP TO IFR IN THE STRONGER SHOWERS/STORMS TONIGHT...AND THERE MAY BE SOME FOG AS WELL IN SPOTS. MVFR/IFR CONDITIONS WILL LINGER IN SPOTS INTO MONDAY MORNING DUE TO ALL THE LOW LEVEL MOISTURE. SHOWERS AND STORMS WILL BE POSSIBLE AGAIN DURING THE DAY MONDAY...BUT COVERAGE SHOULD BE LOWER THAN TONIGHT. && .PREV DISCUSSION... /ISSUED 748 PM CDT SUN AUG 1 2010/ DISCUSSION... THUNDERSTORMS WERE MOST WIDESPREAD IN A BAND FROM WEST TO EAST ACROSS ITASCA COUNTY...EAST INTO THE ARROWHEAD OF MINNESOTA. THIS SEEMS TO BE AN AREA OF FGEN/WAA NORTH OF THE WARM FRONT DEPICTED BY THE NAM. STORMS ATTM ARE NOT PARTICULARLY STRONG...BUT WERE PRODUCING HEAVY RAIN...AS THEY WERE TRAINING OVER THE SAME AREAS. AREA RADAR DUE SHOW SOME INCREASE IN SHOWERS/STORMS IN WC MINNESOTA. FGEN/WAA DOES STRENGTHEN OVER THE NEXT FEW HOURS PER THE NAM...AND IT DOES SHIFT SLIGHTLY NORTH AND EAST WITH TIME. WE'LL HAVE TO MONITOR FOR POSSIBLE FLOODING ISSUES. LATEST MESOANALYSIS SHOWS MOST OF OUR CWA HAD MUCAPE OF 500J/KG OR LESS...WITH OUTER EDGES BETWEEN 500-1000 J/KG. FEEL HEAVY RAIN IS THE MAIN THREAT TONIGHT...BUT A FEW SEVERE STORMS CAN'T BE RULED OUT EITHER GIVEN SHEAR PRESENT. WE UPDATED GRIDS EARLIER FOR LATEST RADAR TREND...AND WILL WAIT A BIT LONGER TO SEE HOW THINGS CHANGE OVER THE NEXT 1-3 HOURS ONCE LLJ STARTS TO STRENGTHEN BEFORE MAKING ANY SIGNIFICANT CHANGES. PREV DISCUSSION... /ISSUED 641 PM CDT SUN AUG 1 2010/ AVIATION...00Z TAFS SHOWERS AND THUNDERSTORMS CONTINUED TO MOVE ACROSS MUCH OF THE NORTHLAND. SOME INSTABILITY...COMBINED WITH WAA AND AN UPPER LEVEL DISTURBANCE WAS HELPING TO DRIVE THE STORMS/SHOWERS THIS EVENING. A LLJ AND AN INCREASE IN INSTABILITY MAY CAUSE THE STORMS TO STRENGTHEN AND INCREASE OVERNIGHT. SOME IFR CONDITIONS WILL BE POSSIBLE LATER TONIGHT AS FOG AND STRATUS WILL BE POSSIBLE IF CLOUDS THIN ENOUGH. PREV DISCUSSION... /ISSUED 308 PM CDT SUN AUG 1 2010/ DISCUSSION...THIS EVENING THROUGH WEDNESDAY... THERE IS PLENTY OF MOISTURE AND INSTABILITY...WITH CONDITIONS BECOMING MORE UNSTABLE. ORGANIZED LOW LEVEL FORCING IS TO OUR SOUTH IN THE FORM OF A WARM FRONT FROM NORTHERN BUFFALO RIDGE SOUTHEAST THROUGH LOWER WISCONSIN TO THE MILWAUKEE AREA. SHALLOW MARITIME HIGH PRESSURE OVER NORTHERN LAKE SUPERIOR IS BEING REINFORCED BY OUTFLOW FROM VIOLENT THUNDERSTORMS OVER WESTERN ONTARIO. THESE CONDITIONS ARE RESTRICTING CONVECTION TO LOCAL OUTFLOW EFFECTS...WHICH HAS BEEN SPARSE AND MINOR. WE WENT WITH LIKELY ACROSS MOST AREAS AS A WEAK TROUGH...NOW APPROACHING THE RED RIVER...MOVES INTO OUR AREA. HOWEVER...MOST MODELS KEEP SUBSTANTIAL RAINFALL NORTH OF DULUTH...WITH THE NEW EUROPEAN PUTTING MOST OF THE RAIN IN THE BRAINERD LAKES AND MILLE LACS AREA. WITH THE EARLY PASSAGE OF THE TROUGH...BEFORE DAYTIME HEATING...THREATENING THUNDERSTORM VALUES REMAIN IN THE ABUNDANT MOISTURE...FURTHER AND FURTHER TO THE SOUTH ON MONDAY. HIGH PRESSURE OVER ALBERTA BUILDS TOWARD OUR AREA...SLOWLY DRYING US OUT MONDAY AFTERNOON AND MONDAY NIGHT. THE ALBERTA HIGH KEEPS US IN A DRY DOWNSLOPE FLOW OFF THE HIGH PLAINS TUESDAY AND WEDNESDAY. WITH NO SIGNIFICANT COOLING...AFTERNOON TEMPERATURES WILL REMAIN A LITTLE ABOVE NORMAL VALUES. EXTENDED...WEDNESDAY NIGHT THROUGH SATURDAY... LONG TERM MODELS IN GENERAL AGREEMENT THAT DRY NW FLOW AND BUILDING SFC HIGH PRESSURE WILL KEEP POPS OUT OF FA AND SKIES MOSTLY SUNNY DURING THE MID WEEK PERIODS. A STRONG SRLY FLOW REDEVELOPS IN THE WAKE OF THE DEPARTING HIGH FRIDAY/SATURDAY ALLOWING FOR 850 MB TEMPS TO ONCE AGAIN RAPIDLY INCREASE TO AROUND 20 C THROUGH THE WEEKEND. THE UPR LVL FLOW THEN FLATTENS OUT BY THE END OF THE WEEK DUE TO STRONG RIDGING OVER THE GULF STATE AND ALLOWS FOR SEVERAL SHORT WAVES TO TRANSLATE OVER THE UPPER PLAINS AND INTO THE WRN GRT LAKES THROUGH THE WEEKEND. KEPT BROADBRUSH LOW CHC POPS FOR DAYS 7/8. AVIATION...08/01/18Z ISSUANCE... SHOWERS AND THUNDERSTORMS SOUTHWEST OF BRD AND NORTHWEST OF INL WILL WORK ITS WAY TOWARDS THESE TERMINALS EARLY THIS AFTERNOON. EXPECT MVFR CIGS AND/OR VISBYS WITH ANY THUNDERSTORM ACTIVITY. HIB...DLH...AND HYR TO SEE THE SAME TYPE OF CONDITIONS LATER THIS AFTERNOON AND EVENING. WHEN SHOWERS AND THUNDERSTORMS MOVE OFF TO THE EAST LATER TONIGHT...GOOD CHANCE OF LIFR CIGS AND VISBYS AFTER 09Z. CONDITIONS TO IMPROVE TO MVFR BY MID MORNING MONDAY. && .POINT TEMPS/POPS... DLH 62 82 60 82 / 30 10 10 0 INL 59 83 58 80 / 10 10 10 0 BRD 63 88 62 82 / 10 10 10 0 HYR 64 87 62 82 / 20 10 10 0 ASX 60 86 62 83 / 40 10 10 0 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...MELDE EXTENDED....GRANING AVIATION...MELDE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 413 AM CDT SUN AUG 1 2010 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-021030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 413 AM CDT SUN AUG 1 2010 ...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY THROUGH MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED OVER THE ENTIRE REGION TODAY AND TONIGHT. A FEW STORMS COULD BECOME SEVERE LATE THIS AFTERNOON AND EVENING...MAINLY OVER NORTHEASTERN AND NORTH CENTRAL MINNESOTA. LARGE HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY HAZARDS WITH ANY SEVERE STORMS...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE FORECAST FOR MONDAY...DIMINISHING MONDAY NIGHT. SOME OF THESE STORMS COULD BECOME SEVERE. MORE STORMS ARE POSSIBLE ON FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED FOR NORTHEASTERN MINNESOTA THIS AFTERNOON OR EVENING. LSZ121-140>148-021030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 413 AM CDT SUN AUG 1 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. A FEW STORMS COULD BECOME SEVERE LATE THIS AFTERNOON AND EVENING...MAINLY OVER THE MINNESOTA NEARSHORE WATERS. LARGE HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY HAZARDS WITH ANY SEVERE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE FORECAST FOR MONDAY...DIMINISHING MONDAY NIGHT. SOME OF THESE STORMS COULD BECOME SEVERE. MORE STORMS ARE POSSIBLE ON SATURDAY. 04 MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 723 PM CDT SUN AUG 1 2010 MNZ010-018-019-026-020200- KOOCHICHING-NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN ITASCA- INCLUDING THE CITIES OF...INTERNATIONAL FALLS...BIGFORK... HIBBING...GRAND RAPIDS 723 PM CDT SUN AUG 1 2010 STRONG THUNDERSTORMS WILL CONTINUE TO TRACK ACROSS MUCH OF ITASCA COUNTY...INTO CENTRAL SAINT LOUIS COUNTIES THROUGH 900 PM. THE STORMS WILL FORM AND TRACK OVER THE SAME AREAS. THE STORMS WILL PRODUCE VERY HEAVY RAINFALL...GUSTY WINDS TO 40 MPH...AND FREQUENT LIGHTNING. SOME AREAS THAT WILL BE AFFECTED INCLUDE MAX...ALVWOOD...MARCELL...BIGFORK...EFFIE...SIDE LAKE...CHISHOLM...COOK...BOWSTRING LAKE...DEER LAKE...AND STURGEON LAKE. MELDE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
852 PM CDT SUN AUG 1 2010
MNZ025-033>036-020245-
CROW WING-NORTH CASS-NORTHERN AITKIN-SOUTH AITKIN-SOUTH CASS-
852 PM CDT SUN AUG 1 2010
...STRONG STORMS MOVING TOWARD SOUTHERN CASS AND THE BRAINERD LAKES
AREAS...
AT 845 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
LEADING EDGE OF AN AREA OF STRONG THUNDERSTORMS 40 MILES WEST OF
ESTERDY...MOVING EAST AT 30 MPH. THESE STORMS WERE MOVING TOWARD
LEADER...CASINO...POPLAR...AND PINE RIVER...AND WILL CONTINUE EAST
AND AFFECT THE BRAINERD LAKES AND LEECH LAKE AREAS AS WELL LATER
THIS EVENING.
THE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS UP TO 35
MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS.
LAT...LON 4680 9481 4681 9468 4707 9468 4702 9368
4623 9359 4623 9379 4616 9380 4615 9438
4623 9440 4629 9436 4632 9443 4629 9454
4635 9466 4635 9473 4640 9480
MELDESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 959 PM CDT SUN AUG 1 2010 MNZ018-019-026-020500- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN ITASCA- INCLUDING THE CITIES OF...BIGFORK...HIBBING...GRAND RAPIDS 959 PM CDT SUN AUG 1 2010 ...SHOWERS AND STORMS CONTINUE OVER THE IRON RANGE...WEST THROUGH ITASCA COUNTY... RADAR CONTINUED TO SHOW SHOWERS AND THUNDERSTORMS TRACKING THROUGH MUCH OF ITASCA COUNTY...EAST THROUGH CENTRAL SAINT LOUIS COUNTY THIS EVENING. THIS WILL CONTINUE FOR A FEW MORE HOURS OVER CENTRAL SAINT LOUIS COUNTY...BUT RAIN COVERAGE OVER ITASCA COUNTY SHOULD DIMINISH AFTER MIDNIGHT. THE MAIN THREAT WILL BE FOR HEAVY RAIN AND SOME FLOODING DUE TO THE PERSISTENCE OF THE RAIN. RADAR ESTIMATES 1 TO 3 INCHES OF RAIN OVER NORTHERN ITASCA AND PARTS OF WEST CENTRAL SAINT LOUIS COUNTIES. SOME AREAS THAT WILL CONTINUE TO SEE SHOWERS AND STORMS THIS EVENING INCLUDE BIGFORK...GRAND RAPIDS...MARCELL...WIRT... HIBBING...CIHSHOLM...VIRGINIA...SIDE LAKE...PENGILLY...AND BABBITT. MNZ025-033-034-020500- NORTHERN CASS-SOUTHERN CASS-CROW WING- INCLUDING THE CITIES OF...WALKER...PINE RIVER...BRAINERD 959 PM CDT SUN AUG 1 2010 ...STRONG STORMS MOVING TOWARD SOUTHERN CASS COUNTY... STRONG THUNDERSTORMS...PRODUCING HEAVY RAIN...WERE MOVING TOWARD THE POPLAR...CASINO...AND LEADER AREAS...AND WILL ARRIVE BY 1045 PM. THE STORMS WILL CONTINUE EAST TOWARD THE BRAINERD LAKES...EMILY...AND IRONTON AREAS...AND AFFECT THE WABEDO...AND HACKENSACK AREAS AS WELL. HEAVY RAIN WILL BE THE MAIN THREAT...AND SOME FLOODING MAY BE POSSIBLE AS DITCHES FILL. PONDING OF WATER ON AREA ROADS WILL ALSO BE LIKELY IN SPOTS. MELDE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 1151 PM CDT SUN AUG 1 2010 MNZ018-019-026-020700- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN ITASCA- INCLUDING THE CITIES OF...BIGFORK...HIBBING...GRAND RAPIDS 1151 PM CDT SUN AUG 1 2010 ...SHOWERS AND STORMS CONTINUE OVER THE IRON RANGE...WEST THROUGH ITASCA COUNTY... RADAR CONTINUED TO SHOW SHOWERS AND THUNDERSTORMS TRACKING THROUGH MUCH OF ITASCA COUNTY...EAST THROUGH CENTRAL SAINT LOUIS COUNTY LATE THIS EVENING. THIS WILL CONTINUE FOR A FEW MORE HOURS OVER CENTRAL SAINT LOUIS COUNTY...BUT RAIN COVERAGE OVER ITASCA COUNTY SHOULD DIMINISH BY 2 AM. THE MAIN THREAT WILL BE FOR HEAVY RAIN AND SOME FLOODING DUE TO THE PERSISTENCE OF THE RAIN. RADAR ESTIMATES 1 TO 3 INCHES OF RAIN OVER NORTHERN ITASCA AND PARTS OF WEST CENTRAL SAINT LOUIS COUNTIES. SOME AREAS THAT WILL CONTINUE TO SEE SHOWERS AND STORMS INCLUDE BIGFORK...GRAND RAPIDS...MARCELL...WIRT... HIBBING...CHISHOLM...VIRGINIA...SIDE LAKE...PENGILLY...AND BABBITT. MNZ025-033>036-020700- NORTHERN CASS-SOUTHERN CASS-CROW WING-NORTHERN AITKIN- SOUTHERN AITKIN- INCLUDING THE CITIES OF...WALKER...PINE RIVER...BRAINERD... HILL CITY...AITKIN 1151 PM CDT SUN AUG 1 2010 STRONG THUNDERSTORMS WILL AFFECT THE CASINO...LEADER...POPLAR...BACKUS...WABEDO...BRAINERD LAKES...IRONTON...EMILY...AND PEQUOT LAKES THROUGH ABOUT 2 AM...WITH STORMS INCREASING OVER THE HILL CITY...AITKIN...BALSAM AND SWAN RIVER AREAS AS WELL. HEAVY RAIN WILL BE POSSIBLE IN THESE AREAS...WITH RAINFALL OF AN INCH PER HOUR POSSIBLE. SOME LOCALIZED FLOODING WILL BE POSSIBLE. MNZ037-WIZ001-020700- CARLTON/SOUTHERN ST. LOUIS-DOUGLAS- INCLUDING THE CITIES OF...DULUTH...CLOQUET...SUPERIOR 1151 PM CDT SUN AUG 1 2010 SCATTERED STRONG SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER DOUGLAS...CARLTON...AND SOUTHERN SAINT LOUIS COUNTIES THROUGH THE EARLY MORNING HOURS...INCLUDING THE TWIN PORTS...CLOQUET...MAPLE...FOXBORO...CROMWELL...AND SOLON SPRINGS AREAS. HEAVY RAIN WILL BE POSSIBLE IN SPOTS...WHICH COULD LEAD TO PONDING OF WATER ON SOME ROADS. WIZ002>004-020700- BAYFIELD-ASHLAND-IRON- INCLUDING THE CITIES OF...WASHBURN...ASHLAND...HURLEY 1151 PM CDT SUN AUG 1 2010 SHOWERS AND THUNDERSTORMS WILL CONTINUE ALONG THE SOUTH SHORE OF LAKE SUPERIOR THROUGH AT LEAST 3 AM. SOME AREAS THAT WILL BE IMPACTED INCLUDE PORT WING...CORNUCOPIA...MASON...CABLE...ASHLAND...GLIDDEN...UPSON...GURNEY AND HURLEY. HEAVY RAIN WILL BE POSSIBLE WITH SOME OF THE STORMS. MELDE
The Duluth radar (KDLH), 87 km away, was scanning. The volume nearest the first event began at 05:55 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255340.